Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 72, NWS Newport/Morehead City, NC

November 28, 2003Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 28, 2003, 8:21 PM EST for Dare County, Hyde County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2003, 8:21 PM EST (01:21 UTC)
Expired
Nov 28, 2003, 9:00 PM EST
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 93 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 290121
SVRMHX
NCC055-095-290200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
819 PM EST FRI NOV 28 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA
  OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 900 PM EST

* AT 819 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF OCRACOKE...OR ABOUT 6 MILES
  NORTHEAST OF CEDAR ISLAND...MOVING NORTHEAST AT 45 MPH. WINDS IN
  EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCRACOKE AROUND 830 PM EST
  HATTERAS VILLAGE AROUND 850 PM EST
  FRISCO AROUND 855 PM EST

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3509 7634 3493 7625 3522 7539 3544 7552

5

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 28, 1:50 PM EST, 6 hours 31 minutes earlier.

Area forecast discussion, Nov 28, 1:50 PM EST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
150 PM EST FRI NOV 28 2003

CLDS FINALLY MVG INTO CWA...HWVR TEMPS HV ALRDY RISEN INTO THE MID
70S...AND IN SUM PLACES TO THE UPR 70S. MODIFYG SNDGS WI REVISED DATA
STL DOESNT GIVE US MUCH INSTBLTY. HWVR WI STG WNDS JUST OFF THE
SFC...ANY CNVCTN THAT DOES FORM WL MOST LIKELY HV DCNT DOWNDRAFTS.
HV BEEN PLAYING WI HRLY TEMP GRIDS TO SHOW FROPA FRM 3-6Z TNGT ACRS
CWA. WI THE WAY PCPN IS TRACKG...PROB WONT SEE BULK OF PCPN TIL ARND
SS. MAY SEE SUM LINGERG SHWRS AFT FROPA...BUT ONLY FOR AN HR OR TWO.

DCNT DROP IN TEMPS TNGT AND TMRW...XPCT UP TO 30 DEGREES COOLR TMRW
THAN TDY WI TEMPS ONLY RCHG TO NR 50. CUD SEE SUM FRZG TEMPS SAT
NGT...ESPECIALLY AWAY FROM THE BCHS. TEMPS SHUD BCM MR SEASONABLE
SUN WI FLO TURNG BACK TO SW.

GFS SHWG DRY BNDRY RIPPG THRU US MON WI RDG BLDG BACK OVR US TUE.

IN THE XTNDD PD...RDG OVR AREA EARLY WED WL GIVE WAY TO A DVLPG
CAD/CF SCENARIO STARTG WED EVE. GNRL CONSENSUS IS THAT GFS HAS THIS
FTR OVRDONE...HWVR WI MY XTRM ERN SXNS STICKG OUT...IF SYSTEM GOES
FRTHR E WE CUD STILL SEE SUM PCPN THU AND FRI. THRFR WL HV 30 POPS
OTR BNKS AND EWD. THIS AREA WONT BUTT UP AGAINST AKQ OR ILM AREAS.
WL PROB SEE A FAIR AMT OF CLDNSS LTR IN THE WK AND INTO THE WKEND
WHETHER THE GFS VERIFIES OR IF SYS GOES FRTHR E.

.MARINE...GALE WARNING IN EFFECT AND LOOKS ON TRACK AS SFC LOW IN PA
AT 16Z WAS ABOUT 2 MB LOWER THAN MODELS INDICATE. WINDS MAY BE
MARGINAL GALES EARLY IN THE MORNING BUT CERTAINLY BY LATE MORNING
GALES SHOULD BE ABLE TO BE DROPPED TO SCA. WINDS AND SEAS SHOULD GO
BELOW SCA CRITERIA SAT NIGHT. THEN THE NEXT COLD FRONT MOVES THRU
MON AFTN IN PROGRESSIVE PATTERN WHEREAS YESTERDAYS MODEL RUN HAD
IT MOVING THRU MON NIGHT. THIS FRONT ALSO HAS GOOD CAA BEHIND IT
AND WOULD EXPECT SCA JUST AHEAD OF AND BEHIND IT.

EXTENDED MARINE...LOOKING AHEAD THU AND FRI COULD BE PROBLEMATIC FOR
THE OUTER BANKS AS MRF DEPICTING A 1040 MB HIGH OVER NY STATE. A LOT
OF THE TIME THE MODELS ARE UNDERDONE WITH WINDS IN A SYNOPTIC PATTERN
LIKE THAT SO WE NEED TO WATCH THE POTENTIAL FOR BEACH EROSION AND
HIGH SURF.

.MHX WATCHES/WARNINGS/ADVISORIES...GALE WARNING ALL WATERS.

CGG-G/WS
Hazardous weather outlook, Nov 28, 4:52 AM EST, 15 hours 29 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
452 AM EST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE AREA TODAY...AND MOVE THROUGH
THE AREA THIS EVENING. RAIN SHOWERS ARE LIKELY ALONG WITH ISOLATED
THUNDERSTORMS AHEAD OF THE FRONT TODAY...AND ESPECIALLY LATER THIS
AFTERNOON AND EVENING. THE ISOLATED THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS OF 60 MPH OR STRONGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

In the hours before

Special weather statement, Nov 28, 4:21 PM EST, 4 hours before
NCZ029-044>047-079>081-090>094-098-291000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EST FRI NOV 28 2003

...FREEZING TEMPERATURES EXPECTED SATURDAY NIGHT...

A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT.
TEMPERATURES WILL DROP DRAMATICALLY BEHIND THIS FRONT. TEMPERATURES
WILL BE AROUND 20 DEGREES COLDER SATURDAY THAN THEY WERE TODAY. THE
TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING SATURDAY NIGHT...
WITH MIDDLE TO UPPER 20S EXPECTED IN SOME LOCATIONS.

3
Special weather statement, Nov 28, 5:40 PM EST, 2 hours 41 minutes before
NCZ029-044>047-079>081-090>095-098-290130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EST FRI NOV 28 2003

...GUSTY WINDS EXPECTED THIS EVENING...

A STRONG COLD FRONT WILL SWEEP ACROSS EASTERN NORTH CAROLINA
THIS EVENING. SHOWERS ALONG AND AHEAD OF THE FRONT WILL
PRODUCE BRIEF HEAVY RAIN...AND WIND GUSTS OF 40 TO 50 MPH AT A FEW
LOCATIONS THE NEXT COUPLE OF HOURS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD BE ALERT FOR THESE STRONG WINDS. RESIDENTS
SHOULD SECURE LOOSE OBJECTS THAT MAY BE BLOWN AROUND IN THE
GUSTY WINDS.

RF
Special weather statement, Nov 28, 8:10 PM EST, 11 minutes before
NCZ047-103-104-290230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
810 PM EST FRI NOV 28 2003

...GUSTY WINDS EXPECTED THIS EVENING...

A STRONG COLD FRONT WILL SWEEP ACROSS THE OUTER BANKS THROUGH 930
PM. WIND GUSTS OF 40 TO 50 MPH WILL BE LIKELY AS THE FRONT MOVES
ACROSS THE AREA...BRIEF VERY HEAVY RAIN CAN ALSO BE EXPECTED.
MOTORISTS IN HIGH PROFILE VEHICLES SHOULD BE ALERT FOR THESE STRONG
WINDS. RESIDENTS SHOULD SECURE LOOSE OBJECTS THAT MAY BE BLOWN AROUND
IN THE GUSTY WINDS.

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 8:03 PM ESTSpecial Marine WarningMHX57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.